Medline ® Abstract for Reference 45
of 'Etiology of acute pancreatitis'
Severe hypertriglyceridemia and pancreatitis when estrogen replacement therapy is given to hypertriglyceridemic women.
Glueck CJ, Lang J, Hamer T, Tracy T
J Lab Clin Med. 1994;123(1):59.
Our specific aim was to assess severe hypertriglyceridemia and pancreatitis that occurred when postmenopausal estrogen replacement therapy (ERT) or tamoxifen had been given by their physicians to women with preexisting, usually covert, primary familial hypertriglyceridemia. We retrospectively studied 31 women referred for diagnosis and therapy of hypertriglyceridemia over 2.75 years whose initial visit fasting plasma triglyceride levels were>750 mg/dl. Of the 31 women with hypertriglyceridemia, 12 (39%) had been given exogenous estrogen by their physicians (11 ERT, one tamoxifen). Ten of the 12 women, while undergoing ERT, had triglyceride levels>1200 mg/dl. In triglyceride referral categories 750 to 1000, 1000-1500, and>1500 mg/dl, 17% (2 of 12), 33% (3 of 9), and 70% (7 of 10), respectively, of the 31 women with hypertriglyceridemia were receiving ERT. The higher the triglycerides were at referral, the greater was the likelihood that women were taking ERT (x2 = 6.6, p = 0.035). Four of the seven women with triglyceride levels>1500 mg/dl while undergoing ERT were hospitalized with severe acute pancreatitis; another two had severe abdominal pain thought to be pancreatic in origin. To quickly lower dangerously high triglyceride levels, ERT was stopped in all 12 women. Lopid (1.2 to 1.5 gm/day) was given to the seven women not already taking it, and four were also given omega-3 fatty acids (4 to 15 gm/day).Median plasma triglyceride level at the initial visit in the 12 women undergoing ERT was 1665 mg/dl.(ABSTRACT TRUNCATED AT 250 WORDS)
Cholesterol Center, Jewish Hospital, Cincinnati, OH 45229.